Pennsylvania, 2004

Damaging Wind in Pennsylvania, July 4, 2004

July 4, 2004 · NWS CTP · 1 event in 1 county or zone

Trees were downed by thunderstorm winds in Johnstown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Trees were downed by thunderstorm winds in Johnstown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 4, 2:30 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 4, 2:30 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT SUN JUL 4 2004

.AVIATION...
MVFR CONDITIONS EXPECTED TO LAST THROUGH THE EVENING IN HAZE AND
SCATTERED SHOWERS. AREAS OF IFR EXPECTED TO DEVELOP LATE TONIGHT
WERE RAIN HAS FALLEN AND WINDS BECOME LIGHT. DRIER WESTERLY FLOW AND
MIXING OF BLYR SHOULD RETURN CONDITIONS TO VFR BY LATE MONDAY AM.
&&

.SHORT TERM (TONIGHT THROUGH MONDAY)...
SEVERE THUNDERSTORM WATCH TILL 6 PM FOR JUST WARREN COUNTY IN NW
MTNS (AND OTHER PARTS OF W PA) AT THIS POINT.  COLD FRONT/ASSOCIATED
UPPER LEVEL SHORTWAVE PROGRESSING ACROSS OHIO WITH PLENTY OF
SHOWERS/TSTORMS OUT AHEAD OF IT. ALSO QUITE A BIT ON INSTABILITY TO
TAP INTO ACROSS W PA...SO THESE TSTORMS SHOULD CONTINUE TO INCREASE
IN AERIAL COVERAGE AND STRENGTHEN AS WE REACH MAX HEATING.  IF MORE
THAN AN ISOLATED STORM REACHES SEVERE LIMITS TO THE WEST...A NEW
SEVERE TSTORM BOX MAY BE REQUIRED FURTHER EASTWARD INTO CENTRAL PA
FOR THE EARLY EVENING HOURS. THERE WILL BE A SHARP GRADIENT NEAR OUR
CWA/S EASTERN BORDER WHERE TSTORMS ARE FEW.  SIGNIFICANTLY DRIER
SURFACE DEWPOINTS IN THE LOWER 60S (COMPARED TO NEAR 70 FOR W AND
CENTRAL PA) AND LESS FAVORABLE JET DYNAMICS WILL WORK TO KEEP
TSTORMS SUPPRESSED IN THIS AREA UNTIL LATER TONIGHT.

THE FRONT WILL SLOWLY MOVE ACROSS CENTRAL PA LATER TONIGHT...CUTTING
PRECIP CHANCES FROM WEST TO EAST AS THE NIGHT WEARS ON.  LOW CHANCE
POPS FOR TOMORROW AS INSTABILITY DECREASES BUT ENOUGH LOW LEVEL
MOISTURE TO POTENTIALLY KICK OF A FEW HIT AND MISS STORMS.  HIGH
PRESSURE NOSES IN FROM THE WEST MONDAY DURING THE DAY INTO MON NIGHT.
&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
RIDGE QUICKLY BUILDS IN THEN WEAKENS BY MIDWEEK AS WEAK SYSTEM/COOL
FRONT MOVES THROUGH...BRINGING CHANCE FOR SHOWERS/TSTORMS FOR
WED/THU. THEN HIGH PRESSURE REBUILDS AND WILL BECOME QUITE
STRONG...WITH A SERIES OF DRY DAYS AND A SUMMERTIME WARMUP.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH FOR ZONE PAZ004 UNTIL 6 PM EDT.
&&

AVIATION...FITZGERALD
SHORT TERM/LONG TERM...RXR
Hazardous weather outlook, Jul 4, 3:07 AM EST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
407 AM EDT SUN JUL 4 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-050806-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
407 AM EDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A COLD FRONT WILL TRIGGER SHOWERS AND THUNDERSTORMS LATER TODAY. SOME
OF THESE STORMS MAY BECOME SEVERE OVER WESTERN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 12:04 PM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
104 PM EDT SUN JUL 4 2004

PAZ004-042200-
WARREN PA-
104 PM EDT SUN JUL 4 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
SUNDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

WARREN.

A COLD FRONT...LOCATED OVER OHIO EARLY THIS AFTERNOON...WILL MOVE
INTO WESTERN PENNSYLVANIA THIS EVENING. THUNDERSTORMS WILL FORM ALONG
AND AHEAD OF THIS FRONT...A FEW OF WHICH MAY BECOME SEVERE WITH
DAMAGING WIND GUSTS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jul 4, 3:44 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 PM EDT SUN JUL 4 2004

PAZ004-042115-
WARREN-
444 PM EDT SUN JUL 4 2004

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY THROUGH 515 PM...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS 14 MILES WEST OF WARREN...MOVING
NORTHEAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR
YOUNGSVILLE...LOTTSVILLE...CLARENDON AROUND 450 PM...WARREN...BEAR
LAKE AROUND 455 PM...SUGAR GROVE...RUSSELL AROUND 500 PM AND GERMANY
AROUND 510 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THESE STORMS.

The radar

The State College radar (KCCX), 101 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cambria

When
July 4, 5:46 PM EST
Where
Cambria County, Johnstown
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.333, -78.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413608.